Alert archive / Kansas / River Flood Warnings in 2014
River Flood Warning 1, NWS Dodge City, KS
NWS Dodge City, KS issued this river flood warning at Jun 29, 2014, 9:49 AM CDT for Trego County, Kansas. It took effect at Jun 30, 2014, 12:08 AM CDT. It was in force for 35 hr.
The area
The outline as issued.
The facts
- Issued
- Jun 29, 2014, 9:49 AM CDT (14:49 UTC)
- In effect from
- Jun 30, 2014, 12:08 AM CDT
- Expired
- Jul 1, 2014, 10:45 AM CDT
- In force
- 35 hr
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Flood severity
- Minor
County Trego County, KS
The radar
The Dodge City radar (KDDC), 116 km from the middle of the area, began a volume at 14:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Smoky Hill River near Arnold (ARNK1). The gauge peaked at 7.22 ft at Jun 30, 2014, 12:00 PM CDT.
- Action stage
- 6 ft
- Minor stage
- 7 ft
- Moderate stage
- 9 ft
- Major stage
- 11 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06861000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
046 WGUS43 KDDC 291449 FLWDDC BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Serice Dodge City KS 949 AM CDT SUN JUN 29 2014 ...The National Weather Service in Dodge City, KS has issued a flood warning for the following rivers in Kansas... The Smoky Hill River Near Arnold 12N affecting Trego County. .Very heavy rainfall over the past couple of days...with rainfall amounts in excess of 5 inches across portions of Gove and Trego counties...has lead to a continued rise in the Smoky Hill River. PRECAUTIONARY/PREPAREDNESS ACTIONS... Caution is urged when walking near riverbanks... Do not drive through flowing water or go around barricades.Nearly half of all flood fatalities are vehicle related. Continue to monitor noaa all hazards radio or commercial broadcasts for further information. For the latest river stages and forecasts visit our web page at: http://water.weather.gov/ahps2/index.php?wfo=ddc (lowercase) for additional hydrologic information. The next statement will be issued late Sunday Afternoon. && KSC195-300249- /O.NEW.KDDC.FL.W.0001.140630T0508Z-140701T1545Z/ /ARNK1.1.ER.140630T0508Z.140630T1800Z.140701T0945Z.NO/ 949 AM CDT SUN JUN 29 2014 The National Weather Service in Dodge City, KS has issued a * Flood Warning for The Smoky Hill River Near Arnold 12N. * from late tonight to Tuesday morning. * At 9:30 AM Sunday the stage was 3.8 feet. * Flood stage is 7.0 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage by after midnight tonight and continue to rise to near 8.6 feet by tomorrow early afternoon.the river will fall below flood stage by Tuesday morning. * * Impact...At 9.0 feet...Prepare for moderate north bank overflows of 2 feet or more along the Smoky Hill River from the confluence of Hackberry Creek to U.S. Highway 283. * * Flood history...This crest compares to a previous crest of 8.6 feet on June 27 1957. && LAT...LON 3883 10014 3883 9989 3877 9989 3877 10014 $$
5 follow-up statements
287 WGUS83 KDDC 300128 FLSDDC KSC195-301328- Flood Statement National Weather Service Dodge City KS 828 PM CDT SUN JUN 29 2014 ...The Flood Warning continues for the following rivers in Kansas... The Smoky Hill River Near Arnold 12N affecting Trego County. .Heavy rainfall over the past several nights has resulted in a rise of the Smokey Hill river at Arnold. PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety message... Do not drive through flowing water or go around barricades.Nearly half of all flood fatalities are vehicle related. Continue to monitor noaa all hazards radio or commercial broadcasts for further information. For the latest river stages and forecasts visit our web page at: http://water.weather.gov/ahps2/index.php?wfo=ddc (lowercase) for additional hydrologic information. The next statement will be issued ***TIME OF NEXT ISSUANCE*** && KSC195-301328- /O.EXT.KDDC.FL.W.0001.140630T1200Z-140630T1800Z/ /ARNK1.1.ER.140630T1200Z.140630T1200Z.140630T1200Z.NO/ 828 PM CDT SUN JUN 29 2014 The Flood Warning continues for The Smoky Hill River Near Arnold 12N. * At 7:30 PM Sunday the stage was 4.7 feet. * Flood stage is 7.0 feet. * Forecast...The river is expected to rise to near flood stage tomorrow morning. * * Impact...At 7.0 feet...Expect minor north bank flooding of up to one foot along the Smoky Hill River from the confluence of Hackberry Creek and the Smoky Hill River to east of U.S. Highway 283. * this crest compares to a previous crest of 7.1 feet on April 23 2010. && LAT...LON 3883 10014 3883 9989 3877 9989 3877 10014 $$
636 WGUS83 KDDC 301201 FLSDDC KSC195-010001- Flood Statement National Weather Service Dodge City KS 701 AM CDT MON JUN 30 2014 ...The Flood Warning continues for the following rivers in Kansas.. The Smoky Hill River Near Arnold 12N affecting Trego County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety message... Do not drive through flowing water or go around barricades.Nearly half of all flood fatalities are vehicle related. Continue to monitor noaa all hazards radio or commercial broadcasts for further information. For the latest river stages and forecasts visit our web page at: http://water.weather.gov/ahps2/index.php?wfo=ddc (lowercase) for additional hydrologic information. The next statement will be issued Monday afternoon. && KSC195-301800- /O.CON.KDDC.FL.W.0001.140630T1200Z-140630T1800Z/ /ARNK1.1.ER.140630T1200Z.140630T1200Z.140630T1200Z.NO/ 701 AM CDT MON JUN 30 2014 The Flood Warning continues for The Smoky Hill River Near Arnold 12N. * At 6:46 AM Monday the stage was 7.0 feet. * Flood stage is 7.0 feet. * Forecast...The river is expected to rise to near flood stage this morning. * * Impact...At 7.0 feet...Expect minor north bank flooding of up to one foot along the Smoky Hill River from the confluence of Hackberry Creek and the Smoky Hill River to east of U.S. Highway 283. * this crest compares to a previous crest of 7.1 feet on April 23 2010. && LAT...LON 3883 10014 3883 9989 3877 9989 3877 10014 $$
089 WGUS83 KDDC 301428 FLSDDC KSC195-010228- Flood Statement National Weather Service Dodge City KS 928 AM CDT MON JUN 30 2014 ...The Flood Warning continues for the following rivers in Kansas... The Smoky Hill River Near Arnold 12N affecting Trego County. .Heavy rainfall over the past several nights has resulted in a rise of the Smokey Hill river at Arnold. PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety message... Do not drive through flowing water or go around barricades.Nearly half of all flood fatalities are vehicle related. Continue to monitor noaa all hazards radio or commercial broadcasts for further information. For the latest river stages and forecasts visit our web page at: http://water.weather.gov/ahps2/index.php?wfo=ddc (lowercase) for additional hydrologic information. The next statement will be issued around noon. && KSC195-302105- /O.EXT.KDDC.FL.W.0001.000000T0000Z-140630T2105Z/ /ARNK1.1.ER.140630T1205Z.140630T1417Z.140630T1505Z.NO/ 928 AM CDT MON JUN 30 2014 The Flood Warning continues for The Smoky Hill River Near Arnold 12N. * At 9:17 AM Monday the stage was 7.1 feet. * Flood stage is 7.0 feet. * Minor flooding is occurring. * Forecast...The river will continue to fall to below flood stage by late this morning. * * Impact...At 7.0 feet...Expect minor north bank flooding of up to one foot along the Smoky Hill River from the confluence of Hackberry Creek and the Smoky Hill River to east of U.S. Highway 283. * this crest compares to a previous crest of 7.1 feet on April 23 2010. && LAT...LON 3883 10014 3883 9989 3877 9989 3877 10014 $$
421 WGUS83 KDDC 301859 FLSDDC KSC195-010659- Flood Statement National Weather Service Dodge City KS 159 PM CDT MON JUN 30 2014 ...The Flood Warning continues for the following rivers in Kansas... The Smoky Hill River Near Arnold 12N affecting Trego County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety message... Do not drive through flowing water or go around barricades.Nearly half of all flood fatalities are vehicle related. Continue to monitor noaa all hazards radio or commercial broadcasts for further information. For the latest river stages and forecasts visit our web page at: http://water.weather.gov/ahps2/index.php?wfo=ddc (lowercase) for additional hydrologic information. The next statement will be issued ***TIME OF NEXT ISSUANCE*** && KSC195-010115- /O.EXT.KDDC.FL.W.0001.000000T0000Z-140701T0115Z/ /ARNK1.1.ER.140630T1205Z.140630T1702Z.140630T1915Z.NO/ 159 PM CDT MON JUN 30 2014 The Flood Warning continues for The Smoky Hill River Near Arnold 12N. * At 1:31 PM Monday the stage was 7.1 feet. * Flood stage is 7.0 feet. * Minor flooding is occurring. * Forecast...The river has crested and will begin to slowly fall to below flood stage by late this afternoon. * * Impact...At 7.0 feet...Expect minor north bank flooding of up to one foot along the Smoky Hill River from the confluence of Hackberry Creek and the Smoky Hill River to east of U.S. Highway 283. * this crest compares to a previous crest of 7.1 feet on April 23 2010. && LAT...LON 3883 10014 3883 9989 3877 9989 3877 10014 $$
833 WGUS83 KDDC 302049 FLSDDC KSC195-010849- Flood Statement National Weather Service Dodge City KS 349 PM CDT MON JUN 30 2014 ...The Flood Warning is cancelled for the following rivers in Kansas... The Smoky Hill River Near Arnold 12N affecting Trego County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety message... Continue to monitor noaa all hazards radio or commercial broadcasts for further information. For the latest river stages and forecasts visit our web page at: http://water.weather.gov/ahps2/index.php?wfo=ddc (lowercase) for additional hydrologic information. The next statement will be issued ***TIME OF NEXT ISSUANCE*** && KSC195-302119- /O.CAN.KDDC.FL.W.0001.000000T0000Z-140701T0115Z/ /ARNK1.1.ER.140630T1205Z.140630T1702Z.140630T1945Z.NO/ 349 PM CDT MON JUN 30 2014 The Flood Warning is cancelled for The Smoky Hill River Near Arnold 12N. * At 3:32 PM Monday the stage was 6.9 feet. * Flood stage is 7.0 feet. * Fell below flood stage at 2:45 PM Monday. * Forecast...The river will continue to fall to 6.4 feet by tomorrow morning. * * Impact...At 7.0 feet...Expect minor north bank flooding of up to one foot along the Smoky Hill River from the confluence of Hackberry Creek and the Smoky Hill River to east of U.S. Highway 283. * this crest compares to a previous crest of 7.1 feet on April 23 2010. && LAT...LON 3883 10014 3883 9989 3877 9989 3877 10014 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this river flood warning went out at Jun 29, 5:57 AM CDT, 3 hours 52 minutes earlier.
Area forecast discussion, Jun 29, 5:57 AM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 557 AM CDT Sun Jun 29 2014 ...UPDATED LONG TERM... .SHORT TERM...(Today and tonight) ISSUED AT 300 AM CDT SUN JUN 29 2014 Thunderstorms had developed across west central and northwest Kansas after midnight as moist southerly flow has increased with the development of a low level jet across western Kansas. SPC mesoanalysis fields show a fairly unstable airmass over the low level inversion with 3000+ j/kg of CAPE. In addition, 40-50 knots of deep layer shear were also indicated which was helping sustain a few supercell thunderstorms over northwest Kansas. The area of storms was propagating eastward and should continue to do so through the early morning hours as the low level jet gradually veers with time. Overall the going pops forecast is not too bad but may need to tweak pops up some more in a narrow band through central Kansas this morning. Thunderstorms should diminish or move out of western Kansas by mid to late morning. Stratus that has developed across southwest Kansas should continue into the morning hours per model soundings but expect this to be scattering out in most areas by midday. Through the next 24 hours, the axis of strong upper level flow is progged to lift farther north into the northern Plains. The NAM shows the low level jet redeveloping across western Kansas again tonight. At this time, it appears that any thunderstorms that develop on the nose of the low level jet again tonight should be well north of I-70. .LONG TERM...(Monday through Saturday) ISSUED AT 555 AM CDT SUN JUN 29 2014 The main adjustment for the long term was an increase in probability of precipitation from very late Monday through early Tuesday timeframe. A mesoscale convective system appears likely for this timeframe across western and especially central Kansas. Good agreement in such a solution is found between the GFS, Ecmwf and Nam. Following an MCS on Monday night, ridging will develop across the western states with a broad area of surface high pressure over the northern plains sinking into the central plains by Tuesday night and into Wednesday. Temperatures will be significantly cool (considering norm is now in excess of 90 degrees) for the first of July. Most of the models forecast highs Tuesday and Wednesday somewhere in the upper 70's to around 80 degrees at most due to this cool advection. The upper pattern through the week is one of an increasing ridge aloft across the Rockies with deep northwest flow over the western plains. This results in mainly dry conditions,with southerly surface winds and low chances for poorly organized late day thunderstorms. The AllBlend indicates nearly a linear rise in high temperates through the week, reaching highs in the mid 90s by next Saturday. Little chance for thunderstorms is evident beyond Wednesday night. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) ISSUED AT 1226 AM CDT SUN JUN 29 2014 Scattered thunderstorms are expected to develop in a northwest to southeast band from eastern Colorado across west central Kansas after 07-08z. These storms could initially impact the Garden City and Dodge City TAF sites before moving toward Hays toward morning. The thunderstorms should move east out of western and central Kansas by 15z. IFR to possible LIFR ceilings will impact mainly the Garden City and Dodge City sites through mid morning as well, with VFR conditions returning to the area by 18z. && .PRELIMINARY POINT TEMPS/POPS... DDC 92 72 97 66 / 10 10 30 60 GCK 92 70 94 65 / 10 10 30 60 EHA 99 70 98 66 / 10 10 30 60 LBL 98 73 99 67 / 0 10 40 60 HYS 90 71 92 65 / 50 10 10 60 P28 91 75 96 69 / 10 10 10 70 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Gerard LONG TERM...Russell AVIATION...Gerard
Hazardous weather outlook, Jun 29, 4:51 AM CDT, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 451 AM CDT SUN JUN 29 2014 KSZ030-031-043>046-061>066-074>081-084>090-301000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 451 AM CDT SUN JUN 29 2014 /351 AM MDT SUN JUN 29 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT EARLY MORNING THUNDERSTORMS WILL MOVE THROUGH THE AREA FROM WAKEENEY AND NESS CITY THROUGH HAYS AND LACROSSE DURING THE EARLY MORNING HOURS. THERE WILL BE A LIMITED THREAT FOR QUARTER SIZE HAIL ALONG WITH BRIEF PERIODS OF HEAVY RAIN WITH THESE STORMS. THE STORMS WILL BE MOVING OUT OF CENTRAL KANSAS BY MID MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE HIGHER TERRAIN OF SOUTHEAST COLORADO AND MOVE EAST ACROSS SOUTHWEST KANSAS MONDAY NIGHT. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS ALONG WITH HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... A FEW CALLS TO SPOTTERS NORTH OF HIGHWAY 96 MAY BE NEEDED THIS MORNING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC GERARD
In the hours before
Local storm report, Jun 29, 7:53 AM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
753 AM CDT SUN JUN 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 AM TSTM WND GST 7 SSW UTICA 38.55N 100.24W
06/29/2014 E60 MPH NESS KS TRAINED SPOTTER
A FEW SMALL TREE LIMBS WERE DOWN.
&&
LEELocal storm report, Jun 29, 8:01 AM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
801 AM CDT SUN JUN 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 AM HAIL 7 SSW UTICA 38.55N 100.24W
06/29/2014 E0.88 INCH NESS KS TRAINED SPOTTER
&&
LEELocal storm report, Jun 29, 8:12 AM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
812 AM CDT SUN JUN 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 AM HAIL 11 W NESS CITY 38.45N 100.11W
06/29/2014 E0.88 INCH NESS KS PUBLIC
1.25 INCHES OF RAIN WAS ALSO REPORTED.
&&
MRUSSELLSpecial weather statement, Jun 29, 8:33 AM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
833 AM CDT SUN JUN 29 2014
KSZ045-046-064-065-291415-
HODGEMAN-NESS-PAWNEE-RUSH-
833 AM CDT SUN JUN 29 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HODGEMAN...PAWNEE...
SOUTHEASTERN NESS AND SOUTHERN RUSH COUNTIES...
AT 829 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTH OF ALEXANDER...MOVING EAST AT 35
MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
LAT...LON 3818 9978 3846 9960 3848 9903 3827 9902
3826 9897 3802 9896
TIME...MOT...LOC 1334Z 272DEG 32KT 3834 9951
RUSSELLLocal storm report, Jun 29, 8:40 AM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
840 AM CDT SUN JUN 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM HAIL BAZINE 38.45N 99.69W
06/29/2014 E0.25 INCH NESS KS LAW ENFORCEMENT
&&
MRUSSELLLocal storm report, Jun 29, 9:26 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
926 AM CDT SUN JUN 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 AM HAIL 5 WNW TREGO CENTER 38.90N 99.99W
06/29/2014 E1.00 INCH TREGO KS PUBLIC
&&
UMSCHEIDThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 3:17 AM CDT | Special Weather Statement | DDC | Ness | 73 min |
| Jun 29, 6:00 AM CDT | Severe Thunderstorm Warning | DDC | Trego | 60 min |
| Jun 29, 6:30 AM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness, Scott | 60 min |
| Jun 29, 7:07 AM CDT | Special Weather Statement | DDC | Trego | 53 min |
| Jun 29, 7:16 AM CDT | Flash Flood Warning | DDC | Trego | 3 hr |
| Jun 29, 7:30 AM CDT | Special Weather Statement | DDC | Ness | 60 min |
| Jun 29, 7:37 AM CDT | Special Weather Statement | DDC | Stafford | 38 min |
| Jun 29, 7:45 AM CDT | Flash Flood Warning | DDC | Lane, Ness | 3 hr |
| Jun 29, 7:53 AM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness | 39 min |
| Jun 29, 8:33 AM CDT | Special Weather Statement | DDC | Pawnee | 42 min |
Nearby
River Flood Warnings in Kansas, 2014Every river flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.